(March 17, 2019) The weight-loss drug Belviq was recalled last month for concerns over a cancer link. Japanese drug maker Eisai issued a Belviq recall on Feb. 13, 2020. Eisai also recalled the longer-acting Belviq XR. The recall came after a five-year safety study showed an increased cancer risk for anyone taking Belviq or Belviq XR.
The study shows that Belviq and Belviq XR increase the risk of pancreatic cancer, colorectal cancer, and lung cancer. Anyone who took Belviq or Belviq XR and was later diagnosed with pancreatic, colorectal, or lung cancer might consider filing a Belviq lawsuit against the drug’s maker.
FDA Advisory re: Belviq Cancer Link
An FDA advisory announced that Belviq users should cease taking this drug and discuss other weight loss choices with their health care providers. The FDA is not recommending that Belviq be tested further; but the agency has stated that risks of taking Belviq outweigh benefits.
Belviq Weight-loss Medication
Belviq (lorcaserin) is a weight-loss medication used for chronic weight management issues. Approved by the FDA in June 2012, Belviq stimulates the serotonin 2C receptor so that it produces a feeling of fullness in the user. The FDA approved Belviq for use as part of a weight management program that included reduced caloric consumption and increased physical activity in adults with an initial body mass index (BMI) of 30 kg/m² or greater (considered obese); or a BMI of 27 kg/m² or greater (considered overweight), when the patient also has other weight-related conditions such as high blood pressure, high cholesterol, or type 2 diabetes.
A “normal” or healthy BMI is 18.5 – 24.9 kg/ m².
Belviq Cardiovascular Concerns
Belviq and similar “diet drugs” have been suspected for years of causing deleterious effects on cardiovascular health. Upon Belviq’s 2012 approval, the FDA required Eisai to conduct a long-term safety study for cardiac and other chronic effects.
The five-year study results showed an elevated overall cancer rate for the Belviq group compared to the placebo group with extended use. Reports of pancreatic, colorectal, and lung cancer were particularly elevated in Belviq users.
FDA safety Warning
In January 2020, the FDA issued a safety communication which stated that Belviq and Belviq XR had been linked to cancer. The FDA did not conclude the cancer rate increase was directly related to Belviq; however, the agency recommended that drug-prescribing health care professionals first weigh Belviq’s risks against its potential benefits.
When the FDA announced in February 2020 that Eisai had agreed to withdraw or recall Belviq and Belviq XR from the U.S. market, Eisai issued a statement disputing Belviq’s increased cancer risk, but indicated the company would comply with the voluntary withdrawal.
The FDA did not recommend additional cancer screening.
Belviq’s Serious “Side Effects” Include:*
- Serotonin syndrome: excessive levels of serotonin in certain areas of the brain. It’s more likely to occur with certain medications such as antidepressants and other meds affecting serotonin. Symptoms may include changes in mental status, blood pressure, heart rate or rhythm, high temperature, and movement disorders. In severe cases, serotonin syndrome can be life-threatening.
- Cognitive impairment: memory loss, attention impairments, confusion, sleepiness. Avoid driving or operating hazardous equipment.
- Psychiatric disorders: hallucinations, euphoria, dissociation. Prescribing information recommends patient monitoring for suicidal thoughts, behaviors, increased depression. Belviq users are warned to cease use if they experience severe mood changes.
Belviq’s other common “side effects”* include nausea, diarrhea, headache, dizziness, fatigue, dry mouth, constipation.
* We sometimes use quotation marks for the euphemism: “side effects.” Consider this term a lie lying in plain sight. Just because a drug company or a doctor calls some actual reaction a “side effect” does not mean that its effects aren’t real, and injurious, or at least hurtful. Even death is sometimes listed in possible drug or vaccine reactions as a [mere] “side effect.”